Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Continuous functions induced by shape morphisms

Author: James Keesling
Journal: Proc. Amer. Math. Soc. 41 (1973), 315-320
MSC: Primary 54C56
MathSciNet review: 0334141
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ C$ denote the category of compact Hausdorff spaces and continuous maps and $ H:C \to HC$ the homotopy functor to the homotopy category. Let $ S:C \to SC$ denote the functor of shape in the sense of Holsztyński for the projection functor $ H$. Every continuous mapping $ f$ between spaces gives rise to a shape morphism $ S(f)$ in $ SC$, but not every shape morphism is in the image of $ S$. In this paper it is shown that if $ X$ is a continuum with $ x \in X$ and $ A$ is a compact connected abelian topological group, then if $ F$ is a shape morphism from $ X$ to $ A$, then there is a continuous map $ f:X \to A$ such that $ f(x) = 0$ and $ S(f) = F$. It is also shown that if $ f,g:X \to A$ are continuous with $ f(x) = g(x) = 0$ and $ S(f) = S(g)$, then $ f$ and $ g$ are homotopic. These results are then used to show that there are shape classes of continua containing no locally connected continua and no arcwise connected continua. Some other applications to shape theory are given also.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C56

Retrieve articles in all journals with MSC: 54C56

Additional Information

Keywords: Shape functor, homotopy functor, shape domination, compact connected abelian topological group, locally connected continuum, arcwise connected continuum
Article copyright: © Copyright 1973 American Mathematical Society